“I’m itchy down under,” I told the gynecological nurse practitioner during my last visit. I was going to purchase an over-the-counter medication for what I thought was a simple vaginal infection. Glad I didn’t self-medicate. It’s not a good idea.
“You have postmenopausal dryness,” said the nurse practitioner. “Your vaginal walls are thinning and irritated due to your lack of estrogen. It’s simple to fix.” She prescribed an estrogen cream. Just a few small dabs worked wonders and now I’m pleasantly hydrated again.
Not Alone With My Postmenopausal Woes
I’m not alone with my postmenopausal woes (psst, psst, it can impact your sexual health after 50 too) and soon there will be many more women joining me in the vaginal desert. According to statistics, nearly one out of every two (45.25%) American women will be menopausal or approaching menopause next year. While most women are aware of menopausal symptoms, such as hot flashes and night sweats, fewer know about vaginal atrophy, a condition that effects one-third of women. (OMG, OMG, OMG, that’s a lot of dried out women!)
“Let’s Talk About Change”
I learned more about postmenopausal vaginal atrophy after talking with actress Brenda Strong, who is spokesperson for Pfizer’s “Let’s Talk About Change” campaign, which addresses the need for increased public awareness of this condition, including thinking and talking differently about postmenopause and sexual health after 50.
“The Other Talk”
The campaign kicked off this week with a light-hearted video featuring Brenda called, “The Other Talk.” An important event in a young woman’s life is when a mother talks with her teenage daughter about sex. (Can’t remember what my mom said when I was an adolescent. I think she just slapped me when I got my period. What about you?) “The Other Talk” expands this coming-of-age to the next generation with a dialogue between mother and daughter about postmenopause. (I didn’t talk to my mom about postmenopause, except to complain about all the hair that is now popping up on my face instead of on my head.)